advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From India:

I have suspected diabetes, and my doctor has recommended 50 mg of acarbose occasionally. He wants me to use it only when diet control is not possible in the dining hall and sweet intake is compulsory. Can taking 50 mg of acarbose occasionally be harmful?

Answer:

That is an interesting strategy to counteract the rise in blood sugar after eating, since Precose (acarbose) does target after meal rises. There are two problems though: acarbose can cause stomach distress, especially gas, and the starting dose is 25 mg not 50.

If I were in your position and wanted to try to blunt the rise in blood sugar post meal intermittently, I would probably take a low dose of a short acting insulin secretagogue such as Prandin (repaglinide). This will also probably take care of the rise in sugar and won't cause the gastrointestinal discomfort. Ask your health care provider what he/she thinks about trying this instead.

JS

DTQ-20031101113545
Original posting 6 Nov 2003
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.